Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2002, 1:19 PM CDT for Chilton County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2002, 1:19 PM CDT (18:19 UTC)
- Expired
- May 10, 2002, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:50 PM CDT | Hail 0.75 | Jemison, AL | Dime size hail was observed in Jemison and in Thorsby. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 101819 SVRBHM ALC021-101900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILTON COUNTY IN ALABAMA * UNTIL 200 PM CDT * AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF JEMISON...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THORSBY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:39 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 10, 11:39 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1139 AM CDT FRI MAY 10 2002 VISIBLE SATELLITE SHOWING BOUNDARY EXTENDING NEAR A KBHM-KEET-KMEI LINE AT 1600 UTC. RADARS SHOWING CONVECTION CONTINUING TO DEVELOP ALONG THE BOUNDARY. THIS BOUNDARY APPEARS TO BE MOVING EASTWARD INTO A MORE UNSTABLE AREA, LAPS LIFTED INDEX -2 TO -8, AND CAPES IN THE 1000 TO 2500 RANGE. EXPECT BROKEN BAND OF CONVECTION TO CONTINUE TO DEVELOP AND MOVE ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE AREA THROUGH THE AFTERNOON. 65 .BHM...NONE.
In the hours before
Special weather statement, May 10, 7:30 AM CDT, 5 hours 49 minutes before
ALZ001>050-101330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT FRI MAY 10 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WEAK COLD FRONT HAS STALLED ACROSS THE NORTHERN PART OF THE STATE AND WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED INTO THE NORTHWEST PART OF THE STATE AND WILL CONTINUE INTO THE AFTERNOON HOURS ACROSS THE TENNESSEE VALLEY. FURTHER SOUTH SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE DAY BUT ARE NOT EXPECTED TO BE AS NUMEROUS. ANY OF THE THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING... LOCALLY HEAVY RAINFALL...AND STRONG GUSTY WINDS. SOME LOCAL FLOODING COULD OCCUR FROM BIRMINGHAM NORTH. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.
Special weather statement, May 10, 1:14 PM CDT, 5 minutes before
ALZ001>050-101915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT FRI MAY 10 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. WEAK SURFACE BOUNDARY WILL MOVE ACROSS PARTS OF CENTRAL AND SOUTH ALABAMA THIS AFTERNOON. THIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS PARTS OF EAST CENTRAL AND SOUTH ALABAMA THIS AFTERNOON AND EVENING. SOME OF THE STORMS THAT DEVELOP MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION, YOU CAN EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THE STORMS. A COLD FRONT ACROSS THE NORTH PARTS OF THE STATE WILL MOVE NORTHWARD TONIGHT AND SATURDAY. SOUTHERN SURFACE FLOW WILL CONTINUE TO SPREAD WARM, MOIST AIR ACROSS THE AREA THROUGH SUNDAY. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:16 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 10, 12:45 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 45 min |
| May 10, 1:59 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.